Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 6:55 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 7, 2017, 7:39 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:00 PM EDT | TSTM WND DMG | 3 Ene Windsor, SC | PUBLIC REPORTED A TREE DOWN ALONG WITH SEVERAL LARGE BRANCHES NEAR THE INTERSECTION OF CENTERWOOD ROAD AND WINDSOR ROAD. |
| Jul 7, 7:00 PM EDT | HAIL 0.25 | 3 Ene Windsor, SC | PUBLIC REPORTED DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS THAT DOWNED SOME LIMBS IN THE YARD. THIS OCCURRED NEAR THE INTERSECTION OF CENTERWOOD ROAD AND WINDSOR ROAD. |
| Jul 7, 7:00 PM EDT | HAIL 1 | 3 Ene Windsor, SC | PUBLIC REPORTED DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS THAT DOWNED SOME LIMBS IN THE YARD. THIS OCCURRED NEAR THE INTERSECTION OF CRESTWOOD ROAD AND WINDSOR ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WUUS52 KCAE 072255
SVRCAE
SCC003-011-075-080000-
/O.NEW.KCAE.SV.W.0129.170707T2255Z-170708T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
655 PM EDT FRI JUL 7 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnwell County in central South Carolina...
East central Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 800 PM EDT
* At 654 PM EDT, a severe thunderstorm was located 7 miles northwest
of Williston, or 13 miles east of Aiken, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wagener, Springfield, Salley, Neeses, Perry, Livingston and
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3340 8157 3353 8163 3370 8130 3366 8121
3366 8117 3347 8105
TIME...MOT...LOC 2254Z 244DEG 14KT 3349 8150
HAIL...0.88IN
WIND...60MPH
$$
RC2 follow-up statements
047
WWUS52 KCAE 072325
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
725 PM EDT FRI JUL 7 2017
SCC003-011-075-080000-
/O.CON.KCAE.SV.W.0129.000000T0000Z-170708T0000Z/
Barnwell SC-Aiken SC-Orangeburg SC-
725 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN BARNWELL...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...
At 725 PM EDT, a severe thunderstorm was located 16 miles north of
Williston, or 20 miles southeast of Batesburg, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wagener, Springfield, Salley, Neeses, Perry, Livingston and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3353 8163 3370 8130 3366 8121 3366 8117
3347 8105 3340 8157
TIME...MOT...LOC 2325Z 234DEG 20KT 3364 8137
HAIL...0.88IN
WIND...60MPH
$$
RC826
WWUS52 KCAE 072339
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
739 PM EDT FRI JUL 7 2017
SCC003-011-075-072347-
/O.CAN.KCAE.SV.W.0129.000000T0000Z-170708T0000Z/
Barnwell SC-Aiken SC-Orangeburg SC-
739 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...EAST
CENTRAL AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm, and there are still severe
storms in other portions of Aiken County.
LAT...LON 3353 8163 3370 8130 3366 8121 3366 8117
3347 8105 3340 8157
TIME...MOT...LOC 2331Z 244DEG 14KT 3364 8156
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:42 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 7, 2:42 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 242 PM EDT Fri Jul 7 2017 .SYNOPSIS... Bermuda high pressure will continue from the Western Atlantic into the Gulf of Mexico with a lee-side trough across the Carolinas into Central Georgia today. Temperatures will continue above normal through Saturday. A cold front will move through the area Saturday night, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper level ridge was off the FL coast with the long wave trough over the Great Lakes and Ohio valley shifting to the east. Models consistent with surface trough across the area with air mass moderately to strongly unstable this afternoon due to steep low level lapse rates. Moderately strong deep layer shear. Moisture remains shallow but precipitable water 1.50 to 2.00 inches. Short wave trough over the mountains early this afternoon expected to move through the area tonight...providing enough lift for at least scattered thunderstorms. Forcing and low level convergence appears strongest in the north Midlands although stronger instability in the south. Storm mode appears to be multicell clusters with a few pulse storms possible as well. Damaging wind threat due to strong evaporational cooling potential associated with dry air aloft. Storms should begin to develop early this afternoon and diminish during the overnight hours. Temperatures continue to be above normal in the mid to upper 90s and low tonight in the low to mid 70s && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A weak frontal boundary will approach the region from the northwest on Saturday and move into the forecast area Saturday evening/night where it will linger through the overnight period. Models also show shortwave energy entering the forecast area Saturday evening and continuing into Saturday night. Convection is expected to initialize during the early afternoon as temperatures once again rise into the lower to middle 90s. The focus is expected to be east during the afternoon near the surface trough. The deepest moisture will also be in the eastern portion of the area, with model PWAT values just over 2 inches there. Forcing from the front and shortwave will allow convection to continue Saturday night and into the overnight period with the focus further north and west. The area is currently outlooked in the Marginal Risk category for severe weather from the Storm Prediction Center. Instability appears moderate to strong with model LI values around -6 and CAPE near 2500 J/kg. Models show instability persisting into the overnight period. Damaging winds will be the greatest threat given model DCAPE values near 1300 J/kg. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A broad upper trough will continue over the eastern CONUS through much of the long term period. Moisture will remain deep across the area with PWAT values around 2.0 inches. The weak frontal boundary is expected to linger in the eastern part of the forecast area Sunday and Monday before becoming diffuse. The boundary will be a focus for convection with the eastern portion of the forecast area being favored both days. Expect mainly diurnally driven convection through the remainder of the period so have continued with chance pops each day. High temperatures will generally be in the lower to middle 90s through the period with overnight lows in the lower to middle 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Surface trough remains in the area with moderate to strong instability this afternoon. Convection developing this afternoon expected to continue into tonight as an upper level disturbance crosses the region. Confidence too low to include flight restrictions attm... so have continued with VCTS at all sites. Strong thunderstorms are possible with strong and erratic winds. Convection will diminish tonight. Outside of storms...winds will be westerly with speeds 10 to 15 knots and gusts up to 20 knots through the daylight hours. Should see convection developing again Saturday afternoon. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 647 AM EDT Fri Jul 7 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 647 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorm. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered mainly afternoon and evening thunderstorms are expected Saturday and an isolated thunderstorm could reach severe limits. Damaging wind gusts will be the primary hazard with any severe thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:27 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT FRI JUL 7 2017
SCZ020-026-071915-
Newberry-Saluda-
227 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWBERRY AND
NORTHERN SALUDA COUNTIES...
At 226 PM EDT, a strong thunderstorm was located over Greenwood State
Park, or 9 miles east of Greenwood, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.
If you are on or near the lower end of Lake Greenwood, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3425 8191 3429 8190 3427 8153 3393 8165
3406 8194 3409 8192 3410 8190 3413 8187
3415 8190 3418 8190 3418 8192 3419 8192
3420 8194
TIME...MOT...LOC 1826Z 281DEG 30KT 3420 8200
LCVLocal storm report, Jul 7, 3:00 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CHAPPELLS 34.18N 81.86W
07/07/2017 NEWBERRY SC LAW ENFORCEMENT
SHERIFFS DEPARTMENT REPORTED SEVERAL TREES
DOWN ACROSS NORTHWEST NEWBERRY COUNTY. A
COUPLE OF LARGE TREES DOWN NEAR THE TOWN OF
CHAPPELLS.
&&
LCVSpecial weather statement, Jul 7, 3:04 PM EDT, 3 hours 51 minutes before
Special Weather Statement National Weather Service Columbia SC 304 PM EDT FRI JUL 7 2017 SCZ020-021-026>028-071930- Fairfield-Lexington-Newberry-Richland-Saluda- 304 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD... SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA AND NORTHWESTERN RICHLAND COUNTIES... At 304 PM EDT, a strong thunderstorm was located 8 miles southeast of Prosperity, or 14 miles north of Batesburg, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Columbia, Irmo, St. Andrews, Chapin, Little Mountain, Peak, Seven Oaks and Lake Murray Of Richland. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on or near Lake Murray, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3399 8152 3416 8159 3431 8122 3402 8111 TIME...MOT...LOC 1904Z 250DEG 22KT 3410 8148 HC
Local storm report, Jul 7, 4:48 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 7 S RIDGE SPRING 33.75N 81.64W
07/07/2017 AIKEN SC EMERGENCY MNGR
REPORTED A COUPLE OF TREES DOWN IN THE FAR
NORTHERN PORTION OF THE COUNTY PER FIRE
DEPARTMENT. ALSO, NUMEROUS SMALL LIMBS AND
DEBRIS ON ROADWAY NEAR HIGHWAY 1 AND KEYS
POND ROAD.
&&
LCVSpecial weather statement, Jul 7, 6:28 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT FRI JUL 7 2017
GAZ063>065-SCZ030-072300-
Richmond-McDuffie-Columbia-Aiken-
628 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
MCDUFFIE...RICHMOND AND AIKEN COUNTIES...
At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gloverville to near Gibson. Movement
was northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Wagener, Blythe, Dearing and Perry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.
LAT...LON 3359 8228 3356 8211 3352 8201 3374 8173
3383 8158 3373 8148 3364 8122 3325 8174
3329 8203 3328 8214 3330 8217 3327 8227
3331 8234 3331 8239 3334 8244 3335 8255
3341 8255 3349 8260
TIME...MOT...LOC 2228Z 244DEG 14KT 3348 8178 3326 8253
RCLocal storm report, Jul 7, 6:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 6 SSW PINEWOOD 33.66N 80.51W
07/07/2017 E1.75 INCH SUMTER SC PUBLIC
REPORTED STRONG WINDS AROUND 35 TO 40 MPH
ALONG WITH HAIL THAT WAS UP TO GOLF BALL
SIZE NEAR PACKS LANDING ON LAKE MARION.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:30 PM EDT | Special Weather Statement | CAE | McCormick | 45 min |
| Jul 7, 2:23 PM EDT | Special Weather Statement | CAE | McCormick | 22 min |
| Jul 7, 2:27 PM EDT | Special Weather Statement | CAE | Saluda | 48 min |
| Jul 7, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 42 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 53 min |
| Jul 7, 3:04 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| Jul 7, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Orangeburg | 49 min |
| Jul 7, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 54 min |
| Jul 7, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 50 min |
| Jul 7, 6:28 PM EDT | Special Weather Statement | CAE | Aiken | 32 min |
| Jul 7, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.